MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Catalog Number 12120
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a mononuclear cell (mnc) collection procedure on a spectraoptia device, they received pressure alarms.The set was changed and they received a 'fluid inline to early' alarm and were instructed to remove the set.While attempting to unload, there were issues reported with the screen and the machine restarted.The customer restarted the collection on another machine.During that run, 3 collection cycles had occured when air was detected, the machine indicated the reservoir was full and the procedure was aborted.As a result, the patient was required to stay overnight for an additional collection procedure.Patient information and outcome are not available at this time.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information and corrected information is provided.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
No additional unplanned prescription medications were required for this event.
 
Additional Manufacturer Narrative
Investigation: the run data files (rdfs) were analyzed for this event.The signals in the rdfs indicate that the spectra optia systems operated as intended.On 4/12/2019, optia 1p00204 was checked out by a terumo bct service technician at the customer site and could not duplicate the reported rlad issue.The rlad was tested and found to be functioning correctly.An autotest completed successfully.During the prime for the saline run, the level sensor failed to see fluid.The lower level sensor was tested and failed to change from empty to mid.The lower level sensor was replaced.Testing and a saline run were completed successfully, and the device was verified to be operating within manufacturer specifications.On 4/12/2019, optia 1p00197 was checked out by a terumo bct service technician at the customer site for the reported reboot issue.An autotest and saline run were completed successfully.The device was verified to be operating within manufacturer specifications.Root cause: the root causes for the reported issues that resulted in the requirement of the patient to stay overnight in the hospital for an additional procedure are as follows: issue 1.Review of the run data files for these procedures confirmed there was an increased number of inlet access pressure alarms (x15) before the operator ended the run early at 23 minutes.Excessive pressure alarms can result in decreased collection efficiency as they cause the pumps to pause and the system to re-establish the interface, which in turn affects how well the buffy coat is separated.Although the chamber is still filling during interface setup, the system is not collecting at the target cp and is not efficiently filling the chamber with the desired target cells.The most common source of pressure alarms is when the inlet flow rate is set too high for the given patient access or the patient access is not properly positioned.In response to these alarms, it is suggested to check the positioning of the patient access and lower the inlet flow rate.The inlet flow rate was initially set at 43 ml/min and was not adjusted during the run.Additionally, the ¿interface took too long to establish¿ alarm was generated at 17 minutes into the run.This alarm is triggered when the interface took longer to establish than the system expected.In this case; it is likely that the multiple stopping/starting of the pumps from the access alarms caused the system to re-establish the interface as mentioned above and delayed interface setup.However, images from the aim system showed that although the interface visually appeared to be in the correct position, it was not quite in the optimal position as expected by the system.Consequently, decreasing the entered patient hematocrit by 3 percentage points after the first occurrence of this alarm may have also helped address this issue.Issue 2.Review of the dlog confirmed 3 incidences of the ¿fluid sensor 1 detected fluid too soon¿ alarm when the cassette was loaded/unloaded onto the machine.The alarm is generated when the system detects fluid at fluid sensor 1 (ac sensor) prior to being prompted by the system.Possible causes include: operator spiked the ac bag too early, or a defective fluid sensor (including debris or other fluid in the detector).The system cannot prime a set that contains fluid, so a new set must be loaded.Issue 3.Review of the dlog associated with this complaint confirms the occurrence of the ¿air was detected in return line¿ alarm occurred approximately 126 minutes into the procedure.The operator performed the air removal sequence as instructed on the alarm screen three times consecutively.As a result, the procedure was not allowed to resume and lower the volume in the reservoir which was the cause for the ¿reservoir was full during air removal¿ alarm and consequently ended the run.Analysis showed that after the first air removal procedure was completed, the continue button was enabled from the alarm screen which indicates that air was no longer seen at the detector by the system.A definitive cause for the ¿air was detected in return line¿ alarm is undetermined.Possible causes include, but are not limited to:- tubing is not correctly seated in the return pump (which can cause the rlad to detect air instead of fluid in the tubing)- foam or air in the return line.
 
Event or Problem Description
Due to eu personal data protection laws, the patient information is not available from the customer.Donor gender and weight were obtained from the run data file (rdf).

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key8578039
Report Number1722028-2019-00105
Device Sequence Number16686738
Product Code GKT
UDI-Device Identifier05020583121201
UDI-Public05020583121201
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/01/2021
Device Catalogue Number12120
Device Lot Number1901033330
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer06/14/2019
07/22/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date06/21/2019
07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight62